ISONIAZID INDUCED GYNAECOMASTIA - A RARE CASE REPORT
*Dr. C. Sumalata, Dr. G. Rajeswari, Dr. Jaya Krishna and Dr. Sneha Shukla
Background: Gynaecomastia, a glandular enlargement of breast in males, due to Anti-Tubercular drugs is a very rare entity. There had been few studies showing isoniazid, ethambutol and thioacetazone are the drugs causing gynaecomastia. We present a case where gynaecomastia was seen in male patient after intake of isoniazid as part of treatment of tuberculosis. Case Report: A 31 year old man was diagnosed pulmonary tuberculosis, after doing sputum smear microscopy. After taking 3 months of Anti tuberculosis drugs, the patient felt swelling in Breast region presenting as painless bilateral gynaecomastia. Physical examination of external genitalia no abnormality and all secondary sexual characteristics were intact. Isoniazid was suspected as the reason for gynaecomastia and it was stopped. Consequently the breast swelling reduced, patient was reassured and Isoniazid was restarted to complete the treatment. Discussion: Adverse drug event management is a very important during the course of Anti tuberculosis therapy. In the above case, the gynaecomastia or the pain was subsided after stopping of the suspected drug. Gynaecomastia related to use of Isoniazid was first recognized in1953. The mechanism of Isoniazid causing Gynaecomastia is not known. The plausible proposed mechanism is altered androgen-estrogen balance due to disturbance in pyridoxine metabolism. Defective androgen receptors may also contribute to Gynaecomastia. Other mechanisms might be refeeding Gynaecomastia which is caused by restoration of weight, Gonadotrophin secretion and gonadal function.
Keywords: Isoniazid, gynaecomastia, Anti tubercular drug.
[Full Text Article]